Kansas, 2011Hail and Damaging Winds in Kansas, May 11, 2011
May 11, 2011 · NWS SGF · 3 events in 2 counties and zones
A linear convective complex stretching from northwestern Arkansas into Missouri pushed to the north northeast during the evening hours. The line of thunderstorms produced a few reports of downed trees due to thunderstorm wind gust as well as from a well defined outflow boundary that ran out ahead of the storm complex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A linear convective complex stretching from northwestern Arkansas into Missouri pushed to the north northeast during the evening hours. The line of thunderstorms produced a few reports of downed trees due to thunderstorm wind gust as well as from a well defined outflow boundary that ran out ahead of the storm complex. Hail to the size of quarters was also reported in Pittsburg, Kansas from the system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 11, 5:26 PM CST, 54 minutes earlier.
Area forecast discussion, May 11, 5:26 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT WED MAY 11 2011
...MESOSCALE CONVECTIVE DISCUSSION AND UPDATED AVIATION...
.UPDATE...
/ISSUED 615 PM CDT WED MAY 11 2011/
A LINEAR CONVECTIVE COMPLEX STRETCHING FROM JUST SOUTH AND WEST OF
FORT SMITH ARKANSAS NORTH TO NEAR CHANUTE KANSAS AT 615 PM (2315Z)
CONTINUED TO SPREAD STEADILY NORTH NORTHEAST. THIS ACTIVITY BEING
MAINTAINED BY A MODERATE INSTABILITY AXIS THAT EXTENDS INTO
SOUTHWEST MISSOURI AND A MINOR MID LEVEL SHORTWAVE. DEEP LAYERED
SHEAR REMAINED WEAK BUT SOME INCREASE IS EXPECTED INTO THE
EVENING. THUNDERSTORMS WILL SPREAD NORTHEAST INTO FAR SOUTHWEST
MISSOURI AND EXTREME SOUTHEAST KANSAS BY 7 PM (00Z) AND REACH
HIGHWAY 65 BY 9 PM.
THE PRIMARY HAZARD RISK WILL BE LOCALIZED DAMAGING WIND GUSTS
PARTICULARLY WITH SMALL BOWING SEGMENTS AND MESO VORTICITY
CIRCULATIONS ALONG THE LEADING EDGE OF THE LINE. SEVERAL REPORTS
OF WIND DAMAGE OR WINDS IN EXCESS OF 50 MPH HAVE BEEN OBSERVED IN
NORTHEAST OKLAHOMA. FREQUENT LIGHTNING AND BRIEF BY HEAVY
RAINFALL WILL ALSO ACCOMPANY THESE STORMS. EXPECT THE STORMS TO
DIMINISH LATER THIS EVENING WITH THE LOSS OF DAY TIME HEATING.
A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT THROUGH 10 PM WEST OF
HIGHWAY 65.
FOSTER
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY)
ITS ANOTHER WARM AND MUGGY AFTERNOON ACROSS THE AREA WITH
TEMPERATURES IN THE LOW TO MID 80S AND DEWPOINTS IN THE UPPER 60S.
A DECENT CAP AROUND 800 MB IS KEEPING THE WEATHER QUIET FOR NOW. PARTLY
CLOUDY SKIES THIS AFTERNOON WILL GIVE WAY TO AN INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS THIS EVENING. AN UPPER LEVEL LOW IS
CURRENTLY OVER SOUTHERN COLORADO AND SEVERAL WAVES ARE ROTATING
UP ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON SPARKING
OFF CLUSTERS OF STRONG TO SEVERE STORMS JUST OUT TO OUR WEST. ONE
DISTURBANCE IS OVER NORTH TEXAS RIGHT NOW AND MOVING IN THIS
DIRECTION. WILL EXPECT THIS FEATURE TO DEVELOP SHOWERS AND STORMS
OVER THE WESTERN AREAS AFTER 00Z THIS EVENING. SOME STORMS COULD
BE STRONG TO SEVERE BUT WITH THE LOSS OF DAYTIME
HEATING...ANTICIPATING AN OVER WEAKENING TREND IN INTENSITY AFTER
DARK TONIGHT AS THIS TRANSLATES ACROSS THE WESTERN OZARKS TONIGHT.
THE UPPER LEVEL LOW WILL SLOWLY MOVE INTO KANSAS BY MIDDAY
THURSDAY. ANOTHER WAVE WILL BE MOVING ACROSS THE OZARKS BY LATE
AFTERNOON THURSDAY AND THIS WILL HELP DEVELOP ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WHICH SOME COULD BE STRONG TO SEVERE.
GIVEN THE STEEP LAPSE RATES...MODERATE INSTABILITY...AND
INCREASING MID AND UPPER LEVEL VERTICAL SHEAR...LARGE HAIL WILL BE
THE PRIMARY THREAT FOLLOWED BY DAMAGING WIND GUSTS. CAN'T RULE OUT
AN ISOLATED TORNADO BUT THIS WILL BE A LIMITED THREAT. STORMS WILL
LINGER INTO THE EVENING HOURS WITH A GRADUAL EAST TO WEST PROGRESSION.
THE UPPER LEVEL LOW WILL BE RIGHT OVER THE OZARKS BY FRIDAY
MORNING AS IT VERY SLOWLY MOVES EAST. FRIDAY LOOKS LIKE IT WILL BE
COOL AND CLOUDY DAY WITH SCATTERED SHOWERS AND ISOLATED THUNDER
POSSIBLE UNDERNEATH THE UPPER LEVEL LOW. RAIN CHANCES WILL LINGER
THROUGH EARLY SATURDAY THANKS TO THE SLOW NATURE OF THIS UPPER
LEVEL LOW. BELOW AVERAGE TEMPERATURES EXPECTED THROUGH THE WEEKEND.
GRIFFIN
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
ONE UPPER LEVEL LOW WILL TRACK TO THE SOUTHEAST OF THE AREA THIS
WEEKEND WHILE ANOTHER UPPER LOW DROPS SOUTH UNDERNEATH A BLOCKING
RIDGE PATTERN. THE RESULT WILL MUCH COOLER TEMPERATURES...
CONSIDERABLE CLOUD COVER AND A CHANCE OF SHOWERS THROUGH THE
WEEKEND. SOME IMPROVEMENT IN THE WEATHER CONDITIONS IS EXPECTED
EARLY NEXT WEEK BUT TEMPERATURES WILL REMAIN BELOW NORMAL.
ADDITIONAL CHANCES OF SHOWERS MAY DEVELOP MID TO LATE WEEK AS
DISTURBANCES SLIDE INTO THE REGION WITHIN A NORTHWEST FLOW.
FOSTER
&&
.AVIATION...
THUNDERSTORMS WILL IMPACT AREA TERMINALS THIS EVENING. THE STORM
WILL REACH THE JOPLIN TERMINAL BY 01Z...AND SPRINGFIELD AND
BRANSON BY 02Z. WIND GUSTS IN EXCESS OF 30 KTS WILL LIKELY OCCUR
WITH THE STORMS ALONG WITH BRIEF MVFR TO LOCALIZED IFR CONDITIONS.
THE STORMS AND RESIDUAL SHOWERS WILL DIMINISH LATER THIS EVENING
AND OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP THURSDAY AS AN UPPER LOW PRESSURE SYSTEM APPROACHES THE
AREA.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 11, 5:37 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT WED MAY 11 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
637 PM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
ELEVATED RISK FOR SEVERE THUNDERSTORM WINDS AND HAIL.
LIMITED RISK FOR TORNADOES.
ELEVATED RISK FOR LIGHTNING.
DISCUSSION...
THUNDERSTORMS WILL SPREAD INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI THIS EVENING. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
MAINLY WEST OF HIGHWAY 65 WITH DAMAGING WINDS THE PRIMARY HAZARD
RISK. A LIMITED TORNADO RISK EXIST ALONG AND WEST OF THE HIGHWAY
71 CORRIDOR...BUT THIS RISK IS VERY LOW. THE STORMS WILL REACH
HIGHWAY 71 CORRIDOR BY 8 PM...AND HIGHWAY 65 CORRIDOR BY 9 PM.
FREQUENT LIGHTNING AND HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
STORMS.
THE STORMS WILL WEAKEN LATER THIS EVENING WITH THE LOSS OF DAYTIME
HEATING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE INTO FAR SOUTHEAST KANSAS AND WESTERN
MISSOURI THURSDAY EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OR REDEVELOP AHEAD OF THE FRONT DURING THE AFTERNOON.
INCREASED VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL LEAD
TO STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN STORM THREATS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AS THE CORE OF AN
UPPER LEVEL LOW MOVES THROUGH CENTRAL AND SOUTHERN MISSOURI.
SEVERE STORMS MAY AGAIN BE POSSIBLE...MAINLY OVER SOUTH CENTRAL
MISSOURI IF ENOUGH DAYTIME HEATING AND INSTABILITY CAN DEVELOP.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION
IS NOT ANTICIPATED TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
In the hours before
Special weather statement, May 11, 5:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT WED MAY 11 2011
KSZ101-MOZ088-093-101-120045-
CHEROKEE KS-JASPER MO-MCDONALD MO-NEWTON MO-
649 PM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ALERT FOR CHEROKEE...JASPER...MCDONALD AND
NEWTON COUNTIES UNTIL 745 PM CDT...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAULKNER TO 33 MILES
SOUTH OF SOUTH WEST CITY...MOVING NORTHEAST AT 40 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN CHEROKEE...JASPER...MCDONALD AND NEWTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3699 9463 3700 9507 3733 9509 3734 9485
3734 9462 3737 9462 3735 9427 3664 9407
3649 9407 3649 9462
TIME...MOT...LOC 2348Z 239DEG 33KT 3709 9502 3606 9473
WISELocal storm report, May 11, 6:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST MELROSE 37.03N 94.96W
05/11/2011 E50 MPH CHEROKEE KS EMERGENCY MNGR
&&
AFOSTERThunderstorm Wind, Cherokee
- When
- May 11, 6:20 PM CST
- Where
- Cherokee County, 3.3 mi E of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.770
Emergency management reported a large tree down.
Hail, Crawford
- When
- May 11, 6:25 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.410, -94.700
Thunderstorm Wind, Cherokee
- When
- May 11, 6:35 PM CST
- Where
- Cherokee County, 3.5 mi N of Galena
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.120, -94.640
Emergency management reported a large tree down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291202, 290289, 291206.